Iowa, 2010Lightning Strike in Iowa, August 9, 2010
August 9, 2010 · NWS FSD · 1 event in 1 county or zone
Lightning caused a fire in a rural home near the town of Remsen on the morning of August 9th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning caused a fire in a rural home near the town of Remsen on the morning of August 9th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 9, 4:15 AM CST, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 9, 4:15 AM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
515 AM CDT MON AUG 9 2010
.DISCUSSION...
LARGE COMPLEX OF STORMS HAS PUSHED WELL OFF TO EAST OVERNIGHT...
AND GIVEN A GOOD SHOVE TO SFC BNDRY DOWN TO KOAX AND INTO SCNTRL
NEBRASKA. SOME WK DRYING OF LOW LVL AIRMASS NOTED...BUT CLEARING
OF CI SHIELD HAS STARTED PATCHES OF STRATUS/FOG DEVELOPING ALG
BUFFALO RIDGE...AND ALSO W OF KYKN. EXPECT THIS TREND TO CONTINUE
EARLY THIS MORNING...AND WL EXPAND THE MENTION OF AREAS OF FOG
BOTH SPATIALLY AND TEMPORALLY. OTHERWISE...ISOLD SHRA CONTINUE TO
TEASE THE FAR ERN CWA WITH ELEVATED INSTABILITY IN PLACE NEAR THE
TAIL OF WK WAVE FORCING MCS TO E...AND EXPECTED TO PRETTY MUCH FADE
OUT BY DAYBREAK.
ONGOING HEAT HEADLINE A BIT OF A CONUNDRUM...AS LKLY TO HAVE ENOUGH
STABILITY IN WAKE OF LAST NIGHT CONVECTIVE COMPLEX TO KEEP TMPS DOWN
SOMEWHAT. HOWEVER...AGAIN WL BE DEWPOINTS THAT DRIVE THE MAIN
PROBLEM AND THE WKR ELY FLOW AND STABLE LOW LVL POOL THAT REALLY
DRIVES VALUES UP QUICKLY THIS MORNING AND KEEPS HIGH THIS AFTN.
ELECTED TO MAINTAIN CURRENT AREA OF ADVY...WHICH ROUGHLY COVERS HEAT
INDEX VALUES OF 100 OR ABOVE...WITH ONLY TRUE VALUES EXPECTED TO GO
OVER CRITERIA OCCURING FROM LOWER MO VLY INTO SRN NW IA. WOULD ONLY
TAKE A COUPLE OF DEGREES MORE TO DWPT TO TAKE TO THRESHHOLD.
TDA WL BE A DAY WHERE RIDGE REBOUNDS THRU NRN PLAINS...AND SHUD
KNOCK DOWN PCPN THREAT. WL SEE PARTIAL TO MOSTLY SUNNY SKIES...
WITH SOME FLAT SC DEVELOPMENT OUT OF THE MORNING STRATUS FIELDS.
DO SEE THAT WITHIN THIS ZONE...BAND OF ELEVATED SHRA/TSRA ACRS SRN
NEBRASKA IS ALREADY NUDGING NWRD. WL KEEP ISOLD MENTION FOR AFTN
HOURS WITH SOUNDINGS EFFECTIVELY BECOMING UNCAPPED FOR MOST OF
AREA...BUT BEST OF 925-850 HPA BNDRY AND NOSE OF RETURN WAA/THETA-E
ADVECTION REMAINS JUST ALG SRN BORDER OF CWA THRU ERLY EVNG. ANY
STORMS THAT DO FORM WL CERTAINLY HAVE SLUGGISH MOTION...AND WITH
HIGH PWATS...WOULD THREATEN TO PRODUCE SOME FAIRLY HEFTY RAINFALL.
GOING INTO THE EVNG...SHEAR REMAINS FAIRLY MINIMAL...BUT DO HAVE
INCREASE IN LLJ RESULTING IN ENOUGH THRU THE NIGHT TO GET SOME
ORGANIZATION TO STORMS. SLOWED UP THE NWRD PROGRESSION QUITE A BIT
FROM EARLIER FCST WITH STRONG OPERATIONAL CONSENSUS AND SUPPORT OF
SREF. OTHER THAN HVY RAINFALL...ONLY OTHER VIABLE THREAT WOULD
APPEAR TO BE THAT FOR DAMAGING WINDS. WL GRADUALLY BUILD HIER POPS
NWRD THRU THE NIGHT...WITH LATE NIGHT PV SUPPORT AND LLJ FAVORING
INCREASING POPS MAINLY THRU SD CWA.
PRECIPITATION THREAT WOULD SEEM TO BECOME A BIT MORE WIDESPREAD EVEN
THROUGH THE MORNING HOURS AS DISTINCT MID LVL WAVES LIFT THROUGH THE
AREA...FIRST THE LEADING ENERGY CURRENTLY IN NM...THEN THE WAVE IN
NV LATER INTO THE DAY. CONVECTION ONGOING IN ELEVATED FASHION
THROUGH THE MORNING...WITH FAVORED BAND LIFTING NE. WL PULL
NORTHEAST OF SRN/WRN CWA DURING THE MORNING...AND ALLOW FOR ENOUGH
CLEARING TO GET SOME STRONG WARMING INTO FAR WRN CWA...BUT
CLOUDS/PRECIP SUGGEST KNOCKING TMPS BACK QUITE A BIT THRU NERN 2/3
OF CWA. STABILITY WL KEEP SVR THREAT FAIRLY MINIMAL...BUT AS SOME
MORE SFC BASED ACTIVITY FORMS ON BACK EDGE OF EARLIER TSRA...
WL BRING THREAT FOR DMGG WINDS AND THE SEEMINGLY EVERPRESENT HEAVY
RAINFALL.
RIDGE AGAIN REBOUNDS ON WED INTO WED NIGHT...SPEAKING FOR A SHORT TERM
DRYING OUT. TMPS LKLY TO BE A BIT WARMER EACH DAY...AND WITH LOW LVL
MOISTURE PRESENT AND DIURNALLY INCREASING WITH WK GRADIENT BEHIND WK
FRONTAL PUSH...WL LKLY HAVE SOME ISSUES WITH HEAT ADVY CRITERIA WED
AND EVEN THU. NEXT WAVE LOOKS TO CRASH INTO RIDGE ON THU...AND WL
MAINTAIN LOW LATER DAY POP THRU NWRN CWA...BUT BETTER CHC AS FRONTAL
BNDRY PUSHES IN THU NIGHT.
NO CHGS MADE TO FRI AS MODELS INDICATE TRANSITION IN LARGER SCALE
TOWARD MORE TROUGHING THRU NRN PLAINS...BUT TIMING OF THE CHANGE
CONTINUES TO BE A CHALLENGE. MAY END UP NEEDING TO BOOST PCPN CHC
QUITE A BIT FOR FRIDAY. /CHAPMAN
&&
.AVIATION...
PATCHY MORNING FOG STILL POSSIBLE AS MCS ROLLS EAST OF THE CWA AND
SKIES CLEAR. ALSO EXPECT SOME LOWER END VFR OR HIGH END MVFR
CEILINGS BEHIND THIS MCS THIS MORNING. SCATTERED AFTERNOON LOW END
VFR CU IN THE EAST LIKELY. OTHERWISE...THUNDERSTORMS POSSIBLE ALONG
THE MISSOURI RIVER VALLEY INTO CENTRAL SD LATE THIS AFTERNOON...WITH
A BETTER CHANCE COMING AFTER MIDNIGHT...ESPECIALLY AROUND THE HON
AND FSD AREAS. SOME OF THE THUNDERSTORMS COULD PRODUCE MVFR
CONDITIONS AS THE PASS. /08
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY UNTIL 7 PM CDT FOR IAZ001>003-012>014-
020>022-031-032.
MN...HEAT ADVISORY UNTIL 7 PM CDT FOR MNZ098.
NE...HEAT ADVISORY UNTIL 7 PM CDT FOR NEZ013-014.
SD...HEAT ADVISORY UNTIL 7 PM CDT FOR SDZ038-050-052>054-057>071.
&&Hazardous weather outlook, Aug 9, 5:16 AM CST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
616 AM CDT MON AUG 09 2010
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
616 AM CDT MON AUG 09 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
ISOLATED LATE AFTERNOON THUNDERSTORMS WILL BE POSSIBLE THROUGH
THE MISSOURI RIVER CORRIDOR. THESE STORMS WILL PRIMARILY BRING
THE THREAT FOR LOCALLY HEAVY RAINFALL. CHANCES FOR THUNDERSTORMS
ALONG THE MISSOURI RIVER CORRIDOR WILL INCREASE THROUGH THE
EVENING HOURS... AND SPREAD NORTHWARD. STORMS TO THE WEST MAY
CONGEAL INTO A SMALL CONVECTIVE COMPLEX WHICH WOULD POTENTIALLY
ORGANIZE TO PRODUCE DAMAGING WINDS THROUGH THE MISSOURI RIVER
CORRIDOR...WITH PERHAPS SOME MARGINALLY LARGE HAIL IN THE LOWER
BRULE AREA. FARTHER TO THE NORTHEAST...STORMS ARE NOT EXPECTED TO
MAINTAIN SEVERITY...AND WILL PERHAPS PRODUCE SOME LOCALLY HEAVY
RAIN AS FAR NORTH AS HURON...SIOUX FALLS...AND SPENCER IOWA BY
DAYBREAK.
FLOODING...
RIVER FLOODING WILL CONTINUE ALONG THE JAMES RIVER FOR AN
EXTENDED PERIOD. MINOR RIVER FLOODING IS ALSO OCCURRING OVER
PARTS OF THE VERMILLION RIVER NEAR WAKONDA...AND ON THE LITTLE
SIOUX RIVER NEAR LINN GROVE.
EXCESSIVE TEMPERATURES...
VERY WARM AND HUMID CONDITIONS WILL BE FOUND THIS AFTERNOON FROM
SOUTHEAST SOUTH DAKOTA TO NORTHWEST IOWA AND FAR NORTHEAST
NEBRASKA. HIGHEST HEAT INDICES THIS AFTERNOON SHOULD BE NEAR 105
DEGREES IN THE LOWER MISSOURI VALLEY...WITH READINGS FROM 95 TO
105 ELSEWHERE IN THE AREA.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE WILL BE POTENTIAL FOR LOCALLY HEAVY RAINFALL ON TUESDAY...
ESPECIALLY IN AREAS ALONG AND NORTH OF INTERSTATE 90. WHILE THERE
IS A SMALL CHANCE FOR SEVERE STORMS...MOST STORMS WILL BE NON
SEVERE.
HEAT AND HUMIDITY WILL AGAIN PRODUCE HEAT INDICES FROM 100 TO
105...ESPECIALLY FROM THE LOWER MISSOURI VALLEY THROUGH NORTHWEST
IOWA...BOTH TUESDAY AND WEDNESDAY AFTERNOON.
THERE WILL BE CHANCES FOR THUNDERSTORMS AGAIN LATER THURSDAY
THROUGH FRIDAY NIGHT. THERE COULD BE A FEW SEVERE STORMS...BUT A
GREATER THREAT WILL AGAIN BE AREAS OF LOCALLY HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 8 PM CDT THROUGH THE
MISSOURI VALLEY.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Lightning, Plymouth
- When
- August 9, 6:00 AM CST
- Where
- Plymouth County, 2.5 mi SSE of Remsen
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 42.787, -95.961
Lightning triggered a house fire that caused minor fire damage but extensive smoke damage to the house and its contents.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Kentucky, August 9 to 15, 201049 injured · 22 events
- Flooding in Iowa, August 9 to 24, 2010$4.5 million · 17 events
- Flash Flooding and Heavy Rain in Iowa, August 9 to 10, 2010$1.3 million · 16 events
- Excessive Heat in Illinois, August 9 to 15, 201010 injured · 19 events
- Hail and Damaging Winds in North Dakota, August 9, 2010$305,000 · 1.75 in hail · 17 events
- Flood in Iowa, August 9 to 14, 2010$500,000 · 1 event
- Flood in Iowa, August 9 to 15, 2010$250,000 · 1 event
- Flood in Missouri, August 9 to 15, 2010$250,000 · 1 event
- Damaging Wind in Maine, August 9, 20106 injured · 50 kt wind · 1 event
- Hail and Damaging Wind in Colorado, August 9, 2010$80,000 · 1 in hail · 3 events
- Flooding and Damaging Winds in Wisconsin, August 9, 2010$55,000 · 60 kt wind · 6 events
- Excessive Heat in Illinois, August 9 to 14, 201035 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257119.